Missouri, 2011

Hail and Damaging Winds in Missouri, August 18 to 20, 2011

August 18 to 20, 2011 · NWS SGF · 21 events in 11 counties and zones

A weak surface front across the Ozarks interacted with several upper level disturbances moving across the region. Several rounds of strong to severe storms occurred as a couple of mesoscale convective system were produced.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak surface front across the Ozarks interacted with several upper level disturbances moving across the region. Several rounds of strong to severe storms occurred as a couple of mesoscale convective system were produced. As a result, widespread wind damage and very large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 2:07 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 18, 2:07 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 AM CDT THU AUG 18 2011

.DISCUSSION...

MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH CONVECTION CHANCES.

CONVECTION ONGOING EARLY THIS MORNING FROM EXTREME SOUTHEAST
KANSAS AND THE SOUTHWEST CORNER OF MISSOURI INTO CENTRAL OKLAHOMA
IN THE VICINITY OF A FRONTAL BOUNDARY. THIS FRONT IS EXPECTED TO
BEGIN LIFTING NORTH AS A WARM FRONT TODAY AND SHOULD PUSH INTO
CENTRAL MISSOURI BY TONIGHT. LOW LEVEL JET IS EXPECTED TO REALLY
STRENGTHEN LATER THIS EVENING AND OVERNIGHT WITH AN UPPER LEVEL
SHORTWAVE DROPPING SOUTHEAST WITHIN THE NORTHWEST FLOW REGIME.
WHILE THE MAIN FOCUS FOR SEVERE WEATHER WILL REMAIN OUT IN THE
CENTRAL AND NORTHERN PLAINS TODAY...IT APPEARS LIKELY THAT A
THUNDERSTORM COMPLEX WILL DEVELOP TONIGHT AS THE LOW LEVEL JET
REDEVELOPS AND COULD BRING THIS SOUTHEAST INTO MAINLY THE NORTHERN
CWA BY 12Z FRI. BULK OF SEVERE RISK WILL LIKELY REMAIN NORTH OF
THE AREA BUT MAY NEED TO WATCH FOR STRONG TO SEVERE WIND RISK
ASSOCIATED WITH THIS MCS OVER CENTRAL MO TOWARDS DAYBREAK FRIDAY
INTO FRIDAY MORNING.

DEPENDING ON HOW THE MCS EVOLVES...COULD CAUSE PROBLEMS WITH
TEMPERATURE FORECAST FOR FRIDAYS HIGHS. SOUTHWEST CWA WILL
PROBABLY SEE THE LEAST INFLUENCE FROM THE MCS AND WITH VERY WARM
850 MB AIR MOVING IN FROM THE SW WILL PROBABLY SEE UPPER 90S
IN THE SOUTHWEST CWA. FURTHER NORTHEAST...CLOUDS/PRECIPITATION
WILL LIKELY KEEP TEMPERATURES COOLER...BUT SOME AFTERNOON SUN MAY
STILL WARM TEMPERATURES A BIT. FOR NOW WILL GO AROUND 90 IN THE
NORTHEAST CWA TO TAKE INTO CONSIDERATION FOR POTENTIAL CLEARING IN
THE AFTERNOON.

TIMING OF THESE SHORTWAVES WITHIN THE QUICK NORTHWEST FLOW ALOFT
WILL BE DIFFICULT BUT WILL LIKELY REMAIN UNSETTLED WITH AT LEAST A
LOW CHANCE OF RAIN EACH DAY FROM THE WEEKEND ON. AFTER FRIDAY IT
APPEARS LIKELY NEARLY NORMAL TEMPERATURES FOR THIS TIME OF YEAR TO
SLIGHTLY WARMER.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...VFR EARLY TONIGHT WITH MVFR VIS FOR EARLY IN
THE MORNING AROUND SUNRISE FOR A COUPLE HOURS WITH LIGHT FOG AT
ALL TERMINALS POSSIBLE. OTHERWISE MOSTLY CLEAR SKIES AND LIGHT
EASTERLY WINDS SHIFTING TO SOUTHERLY BY MIDDAY THURSDAY.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 17, 6:48 PM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT WED AUG 17 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
748 PM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

LIMITED LIGHTNING RISK.

DISCUSSION...

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT WITH THE
RISK FOR OCCASIONAL LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY
WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
KANSAS AN PORTIONS OF SOUTHWEST MISSOURI THURSDAY...MAINLY ALONG
AND WEST OF THE HIGHWAY 65 CORRIDOR. A FEW SEVERE THUNDERSTORMS
CANNOT BE RULED OUT...MAINLY THURSDAY AFTERNOON...WITH DAMAGING
WIND GUSTS AND HAIL TO THE SIZE OF QUARTERS POSSIBLE.

A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS PORTIONS OF
NEBRASKA AND KANSAS LATE THURSDAY AFTERNOON AND MOVE SOUTHEAST
TOWARDS THE OUTLOOK AREA. THIS SYSTEM WILL HAVE THE POTENTIAL TO
AFFECT MUCH OF THE OUTLOOK AREA LATE THURSDAY NIGHT INTO FRIDAY.
A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT WITH THIS SYSTEM
WITH DAMAGING WIND GUSTS THE PRIMARY RISK. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE...LEADING TO A LIMITED FLASH FLOOD RISK
ACROSS CENTRAL MISSOURI.

A FEW ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE AT
TIMES DURING THE UPCOMING WEEKEND.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
MUCH OF THE REGION FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Aug 18, 3:22 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT THU AUG 18 2011

MOZ101-181000-
MCDONALD MO-
422 AM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 500 AM
CDT...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF ANDERSON...OR 5 MILES NORTH OF
PINEVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN...PINEVILLE
AND POWELL.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3660 9448 3676 9441 3676 9433 3671 9408
      3649 9407
TIME...MOT...LOC 0923Z 290DEG 18KT 3666 9433

TERRY

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Barry

When
August 18, 4:05 AM CST
Where
Barry County, 2.61 mi ENE of Butterfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.770, -93.860

A downed tree blocked both lanes of Highway U about three miles east of Butterfield.

Thunderstorm Wind, Howell

When
August 18, 7:45 AM CST
Where
Howell County, 1.31 mi ENE of Moody
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.540, -91.960

A tree was blown down across Highway E.

Thunderstorm Wind, Benton

When
August 19, 12:10 AM CST
Where
Benton County, 1.08 mi W of Lake Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.520, -93.200

A wind gust was estimated by ambulance crew and relayed to county law enforcement.

Thunderstorm Wind, Morgan

When
August 19, 12:55 AM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.310, -92.830

A volunteer weather observer reported 58 mph winds.

Thunderstorm Wind, Miller

When
August 19, 1:00 AM CST
Where
Miller County, 5.15 mi WNW of Bagnell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.270, -92.680

A downed tree blocked the road on Highway W.

Thunderstorm Wind, Miller

When
August 19, 1:10 AM CST
Where
Miller County, 0.54 mi E of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.230, -92.460

The wind gust was reported by the Miller County 911 center.

Thunderstorm Wind, Camden

When
August 20, 4:25 AM CST
Where
Camden County, 2.34 mi SSW of Osage Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.200, -92.640

A tree was downed on the Miller and Camden county line.

Thunderstorm Wind, Miller

When
August 20, 4:35 AM CST
Where
Miller County, Bagnell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.230, -92.600

Power lines were reported down in the western portion of Miller County.

Thunderstorm Wind, Maries

When
August 20, 5:00 AM CST
Where
Maries County, 4.15 mi N of Brinktown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.190, -92.080

A tree was downed on Highway 42.

Thunderstorm Wind, Miller

When
August 20, 5:00 AM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.090, -92.290

A weather observer reported a couple trees blown down.

Thunderstorm Wind, Phelps

When
August 20, 5:20 AM CST
Where
Phelps County, 0.69 mi S of Doolittle
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.940, -91.880

Law enforcement estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, Phelps

When
August 20, 6:00 AM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Several trees were blown down onto power lines.

Hail, Lawrence

When
August 20, 4:40 PM CST
Where
Lawrence County, 2.35 mi SSE of Stotts City
Measured
1.25 in hail
Reported by
Public
Coordinates
37.070, -93.950

The public reported half dollar size hail at the Super Stop gas station.

Hail, Lawrence

When
August 20, 4:46 PM CST
Where
Lawrence County, 1.1 mi E of Friestatt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.020, -93.900

TV media relayed a public report of golf ball size hail in Freistatt. There was another public report of golf ball size hail on I-44 in the same area.

Hail, Lawrence

When
August 20, 5:06 PM CST
Where
Lawrence County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
36.970, -93.720

Hail, Lawrence

When
August 20, 5:15 PM CST
Where
Lawrence County, Aurora
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.970, -93.720

TV media relayed a report of golf ball size hail in Aurora.

Hail, Lawrence

When
August 20, 5:22 PM CST
Where
Lawrence County, Aurora
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.970, -93.720

Baseball size hail broke sky lights at the Walmart.

Hail, Stone

When
August 20, 5:23 PM CST
Where
Stone County, 1.49 mi NNW of Crane
Measured
2.5 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.920, -93.580

The Fire Chief reported tennis ball size hail.

Thunderstorm Wind, Taney

When
August 20, 6:10 PM CST
Where
Taney County, Forsyth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.680, -93.120

Several trees were blown down just east of Forsyth.

Thunderstorm Wind, Taney

When
August 20, 6:25 PM CST
Where
Taney County, 1.31 mi WNW of Kissee Mills
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.680, -93.050

The fire department estimated 70 mph wind gusts.

Thunderstorm Wind, Taney

When
August 20, 6:25 PM CST
Where
Taney County, Hollister
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.620, -93.220

A power pole was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324234, 324235, 324236, 324237, 324239, 324238, 324241, 324240, 324242, 324244, 324243, 324245, 324228, 324229, 324230, 324231, 324232, 324233, 324248, 324246, 324247.